Nolvadex is no longer available in the UK. Not sure why as you can get it in other countries, you can even buy it over the counter in Spain. I suspect this is down to cost as it was a dearer brand than most. AstraZeneca, the manufacturers, stopped selling in the UK because all GP's and consutants were prescribing the generic tamoxifen instead. There has been a long discussion about it on Breast Cancer Buddies uk (on facebook) with someone even trying to set up an e-petition to bring it back.
It's a shame as it seemed like a good one and if spending a bit more on a brand with less side effects stops women from coming off of it early, then it would be money well spent.
To be honest, I don't know which are newer or older etc. I'm only aware that the reason Wockhardt (the ones I'm on at the mo) are more readily available is down to cost for the NHS. I believe these are the cheapest brand available at the moment.
I think your best bet might be to go with what you get to begin with and give them a couple of weeks. You never know, the first lot may suit you really well! Then, if not, you can try another etc. I think you need to try one for a couple of weeks so you can really know if there's a definite difference in effect on you between different brands. If I'm honest, I haven't been that patient, so I asked for a different brand quite quickly, but I did suspect it would take a while to get hold of them... still waiting, but the SEs have eased off after starting Venlafaxine, so I'm a happier bunny for the time being! xxx
Hi Louise, thanks for your kind words, and everything else!
How are you doing? I hope things are good with you. xxx
Really pleased your hot flushes are not as strong, and your chillow seems to be helping..Felt for you reading your posts and its brought a smile knowing things are improved for you xxxxx
It seems like a bit of a minefield! I think there is no option other than 'trial and error' to find out what suits you best.
I'm still on Wockhardt, as my pharmacist is still waiting on Teva to come in. I asked my GP for Teva, because from all the posts I read (and I have read hundreds from present and past), this seemed to be the name that came up most times as a favourite for people. That said, many peolpe may not get on with that brand! I don't think there is a quick solution, though my impatience is trying to find one!
I have started taking Venlafaxine (the lowest dose of 37.5mgs) to help control the sweats and flushes. Again, this won't be for everyone, as it is an antidepressant by nature. The first day I felt really rough after it, but since then, I take it at 10 am with toast, and that has made a difference. Plus, I have already seen a difference in the night sweats and hot flushes. I'm having far fewer hot flushes during the day, and they are much milder. At night, although I am still getting hot and sweaty, it has decreased in intensity. I have managed to get a good 4-5 hours of continuous sleep as opposed to the 2-3 hours I was getting before. I also find it easier to get back to sleep (though the Chillow helps with that!)
Good luck on your hunt to find the brand of choice for you. Best wishes, Mel. xxx
I had a real problem getting hold of teva. I have attached a helpline number and email. I rang them when the pharmacist said it was out of stock, and they were more accurate in when it would be available - which turned out to be 6 months!
For all products marketed by Teva UK Limited, please call 0207 540 7117, we are available from 8.30am to 5.00pm.
Alternatively, you can email@example.com, or use the 'Information Request' form.
Teva used to be known as APS also so if that is available you could go for that. I have teva or relonchem now and try to stick to those 2 if possible.
I had the same reaction with venlafaxine and good on you for sticking it out, I couldnt do it - lets hope they work for you.
good luck x
I e-mailed my consultant last night (not sure why I didn't think of doing that in the first place) to ask him about meds for sweats etc. and he has suggested something called Venlofaxine; 37.5mg once daily initially. I rang my surgery back this morning, and got a call back from GP within 5 minutes! He will prescribe this today, so we'll see how that goes.
The Chillow....... well, I read an array of mixed reviews on this, but decided to get one, and I think as long as you don't have unreasonable expectations, it works quite well! At the end of the day, it's not going to prevent night sweats, which I think some people may expect, but it does help to cool you down more quickly when they occur.
I didn't use it as soon as I went to bed, as I tend to get the sweats after I've been asleep for a while, so I kept it to one side, then pulled it over when the sweats began. It felt a little strange to begin with, but it does stay remarkably cool for quite a while. You do end up (as the night goes on) moving it around to find the cold spots, as eventually, it will warm up.
I think the idea of having two so you can swap when needed is a good one! The fact I bought a 'Chillow Plus' didn't seem to make any difference; the underside seemed to warm up in line with the upperside. I will keep using it though, and when I am a bit more financially flush, I will probably invest in number two.
Take care all, Mel. xxx
Looking forward to seeing how you get on with the chillow. I use silk pillowcase's, these were a gift for my 50 as my friend read they prevent the lines and creases on your face......I got a lot more for my 50 than lines and creases. will pm with the name of the download 'cos i don't think we can put it on here.
t will be interesting to see how i get on when i have to stop the Tamoxifen for surgery. I might ask a few of the local chemists which brand they stock.
Hope you get a better nights sleep. Gilly x
Deleted due to duplication..... this keeps happening
Think i am doing something wrong. I know the site crashed last night .....
I have just bought a Chillow Plus... this is supposed be be cool on both sides, but not sure if that means you can simply turn it over? I haven't tried it yet as it only arrived this morning, but I'm looking forward to giving it a whirl tonight.
If it adds relief, but doesn't work with rotating, I'll be happy to buy another!! A small price to pay for a decent night's sleep. Again, will update about this after tonight.
Just waiting for GP's call...................................
With regard to the different brands, you don't need to get your GP to specify the brand if you have a local pharmacist who is helpful. I always used my village pharmacy where they knew me and my family, and once I had sussed out which brand was best for me (just trial and error I am afraid) he always got that one in for me.
For the night sweats you can try two chillows - with the first hot flush you use the first one, it cools you down and you fall back to sleep, then with the next one you can swap them over and have a fresh cool chillow to sleep on. By the time of the next one, the first chillow has cooled down again.......... I know it's not cheap for two, but it really makes a difference. I keep them in pillowcases - nicer to lie on and easier to clean.
You sound just like me!! I take mine in the morning though, as I can cope better with hot flushes during the day... I work from home, so it doesn't matter what I wear, or if I look like a sweaty betty all day! And if I'm honest, the flushes during the day aren't too bad now. But, at night, it is awful!
I have booked a phone appointment with my GP, so waiting on a call. I'll update you all afterwards.
I should be working right now... just hope the powers that be can't track my laptop usage!!
Take care all, Mel. xxx
I have been on 'tapoxyfen' since last June and have seen a change to the symptoms. I have mostly suffered from hot and cold flushes and tiredness.
I had to come off it for a few weeks around the time of my surgery in September and noticed a difference when I went back on. The day time flushes are less the night time stuff worse.
Things that I have read/been told can make a difference are changing the brand, changing the time you take it, the symtoms being worse sooner after you take it, so if you prefer the worst during the day the take it in the morning. I have just started taking evening primrose oil but its too soon to say its making any difference.
There is also a magnet that you can attach to your knickers which is supposed to reduce symtoms. I think someone on the forum mentioned this. I have bought it but you are meant to wear it 24 hours and the idea of knickers and magnet in bed seemed too weird!
I have been on Tamoxifen now since July 2013, always Wochardt brand. I do experience night sweats which have got better, to be fair they are bearable (if i have even one glass of wine they are worse so knocked that on the head for now)...... Cotton bedding one tog quilt etc but i do wake every few hours, I drink small sips of water all the time due to very dry mouth on the Tamoxifen (i think) so get up to go to the toilet.
I have a downloaded 25 min Relax and Sleep and to be fair it works well, I usually wake up with earphones still in so it gets me off to sleep and quality of sleep is a bit better.
As you say Mel we have to remember why we are taking it. I will have to come of it for a few weeks for surgery later on this year which will be interesting. Also i am keen not to use medication to alleviate any side effects.
Take Care Girls. Gilly x
I also find I'm waking regularly at night-prob every 1 to 2 hours. My hot flushes are not too bad any more (9 months on Tamoxifen) but I think the tablets stop you sleeping for long periods even without the flushes.
My wife has a small fan which clips to the side of the bed,she can turn it off and on whenever she likes,it is very quiet and it doesn't disturb me.